Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Jackson, KY

February 25, 20114 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 25, 2011, 1:25 AM EST for 4 counties in Kentucky. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2011, 1:25 AM EST (06:25 UTC)
Expired
Feb 25, 2011, 2:00 AM EST
In force
35 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Breathitt County, KY, Lee County, KY, Owsley County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 1:53 AM ESTTSTM WND GST 581 Sse Ned, KYESTIMATED 58 MPH WIND GUST IN NED.
Feb 25, 1:55 AM ESTTSTM WND DMG3 W Hazard, KYONE TREE DOWN ON BROWN CREEK ROAD NEAR 451 AND HAL ROGERS PARKWAY AT MILE MARKER 56.
Feb 25, 2:00 AM ESTNON-TSTM WND DMG3 W Hazard, KYONE TREE DOWN ON BROWN CREEK ROAD NEAR 451 AND HAL ROGERS PARKWAY AT MILE MARKER 56.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:59 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS53 KJKL 250625
SVRJKL
KYC025-129-189-193-250700-
/O.NEW.KJKL.SV.W.0002.110225T0625Z-110225T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
125 AM EST FRI FEB 25 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  SOUTH CENTRAL LEE COUNTY IN SOUTHEAST KENTUCKY...
  OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  NORTHWESTERN PERRY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 200 AM EST

* AT 122 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MAJOR...OR 5 MILES
  SOUTH OF BOONEVILLE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAZARD...GOBBARD...LEROSE...RICETOWN...SEBASTIAN...COWCREEK...
  MISTLETOE...LUCKY FORK...JETTS CREEK...VALJEAN...HOUSTON...MORRIS
  FORK...TURKEY...GUERRANT...SAUL...SEBASTIAN'S BRANCH...
  CROCKETTSVILLE...BUCKHORN...TALBERT AND CANOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3724 8334 3730 8336 3732 8340 3728 8349
      3730 8362 3736 8367 3733 8370 3735 8379
      3753 8375 3748 8312 3746 8313 3740 8313
      3721 8317
TIME...MOT...LOC 0625Z 274DEG 48KT 3740 8365
WIND...HAIL 70MPH <.50IN

$$

KAS
3 follow-up statements
102 
WWUS53 KJKL 250640
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
140 AM EST FRI FEB 25 2011

KYC129-189-250649-
/O.CAN.KJKL.SV.W.0002.000000T0000Z-110225T0700Z/
LEE KY-OWSLEY KY-
140 AM EST FRI FEB 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR OWSLEY AND SOUTH CENTRAL LEE
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3724 8334 3728 8334 3730 8336 3732 8340
      3732 8346 3734 8355 3750 8353 3748 8312
      3746 8313 3740 8313 3721 8317
TIME...MOT...LOC 0639Z 274DEG 48KT 3738 8342

$$

KYC025-193-250700-
/O.CON.KJKL.SV.W.0002.000000T0000Z-110225T0700Z/
BREATHITT KY-PERRY KY-
140 AM EST FRI FEB 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PERRY AND SOUTHERN BREATHITT COUNTIES UNTIL 200 AM EST...

AT 135 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR CROCKETTSVILLE...OR 13 MILES
SOUTHEAST OF BOONEVILLE...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  BUSH BRANCH...HOWARD CREEK...SALDEE...ALTRO...WHICK...WOLF         
  COAL...COPLAND...LITTLE...BARWICK...HADDIX...CHAVIES...LOST        
  CREEK...KRYPTON...WATTS...FLINTVILLE...LAMONT...CLAYHOLE...NED     
  AND HARDSHELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR 
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS 
WHERE WATER COVERS THE ROAD.

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3724 8334 3728 8334 3730 8336 3732 8340
      3732 8346 3734 8355 3750 8353 3748 8312
      3746 8313 3740 8313 3721 8317
TIME...MOT...LOC 0639Z 274DEG 48KT 3738 8342
WIND...HAIL 70MPH <.50IN

$$

KAS
744 
WWUS53 KJKL 250652
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
152 AM EST FRI FEB 25 2011

KYC025-193-250700-
/O.CON.KJKL.SV.W.0002.000000T0000Z-110225T0700Z/
BREATHITT KY-PERRY KY-
152 AM EST FRI FEB 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
PERRY AND SOUTH CENTRAL BREATHITT COUNTIES UNTIL 200 AM EST...

AT 148 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR NED...OR 12 MILES SOUTHEAST
OF JACKSON...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  DICE...ROWDY...NOBLE...BULAN AND ARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3728 8333 3732 8340 3747 8327 3748 8312
      3746 8313 3743 8313 3741 8315 3728 8316
TIME...MOT...LOC 0652Z 279DEG 40KT 3740 8324
WIND...HAIL 70MPH <.50IN

$$

KAS
278 
WWUS53 KJKL 250659
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
159 AM EST FRI FEB 25 2011

KYC025-193-250709-
/O.EXP.KJKL.SV.W.0002.000000T0000Z-110225T0700Z/
BREATHITT KY-PERRY KY-
159 AM EST FRI FEB 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PERRY AND SOUTH
CENTRAL BREATHITT COUNTIES WILL EXPIRE AT 200 AM EST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM EST.

LAT...LON 3728 8333 3732 8340 3747 8327 3748 8312
      3746 8313 3743 8313 3741 8315 3728 8316
TIME...MOT...LOC 0659Z 279DEG 40KT 3739 8314

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 12:35 AM EST, 50 minutes earlier.

Area forecast discussion, Feb 25, 12:35 AM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EST FRI FEB 25 2011

.MESOSCALE UPDATE 2...

WITH THE LACK OF WEAKENING IN THE LINE OF STORMS APPROACHING THE CWA
AND EVEN SOME NORTHWARD CREEP EVIDENCE HAVE...IN COORDINATION WITH
SPC...ISSUED A SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN HALF OF
THE CWA UNTIL 4 AM EST. IN ADDITION...WILL LIKELY ISSUE SEVERAL HYDRO
PRODUCTS FOR FLASH FLOODING OR LOCALIZED URBAN AND SMALL STREAM
FLOODING AS THE HEAVIEST RAIN AND STORMS ARE MOVING OVER LOCATIONS
THAT HAVE PICKED UP A GOOD AMOUNT OF RAIN EARLIER IN THE DAY...
THURSDAY. UPDATES HAVE BEEN ISSUED.

.MESOSCALE UPDATE 1...

03Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE MOVING NORTHEAST ALONG THE
WESTERN TENNESSEE AND KENTUCKY BORDER. THE WARM FRONT THAT STRETCHES
EAST OF THIS LOW WILL REMAIN THE FOCUSING MECHANISM FOR THE HEAVY
RAINS. CLOSER TO THE LOW...A SQUAT LINE OF STRONG TO SEVERE
THUNDERSTORMS ARE RACING EAST INTO SOUTH CENTRAL KENTUCKY. A FEW OF
THESE ARE EVEN GIVING INDICATIONS OF A POTENTIAL FOR ROTATING STORMS.
TO ACCOUNT FOR THIS A TORNADO WATCH HAS BEEN ISSUED RUNNING RIGHT UP
TO OUR BORDER WITH LMK. EXPECT THESE STORMS TO WEAKEN AS THEY RUN
EAST INTO A LESS SUPPORTIVE AIR MASS...THOUGH THEY WILL STILL HAVE
THE POSSIBILITY TO CONTAIN STRONG TO DAMAGING WIND GUSTS AS THEY MOVE
INTO THE CUMBERLAND VALLEY. ADDITIONALLY...IF A WEAKENING TREND DOES
NOT MATERIALIZE OVER THE NEXT HOUR AN EASTWARD EXTENSION OF THE WATCH
MAY BE WARRANTED. HAVE UPDATED THE GRIDS TO REFLECT THE SVR POTENTIAL
AND HIGHER WIND GUST THREAT. THESE WILL ALSO BE MENTIONED IN THE
ZONES...AS WELL. THE THREAT IS PRETTY MUCH LIMITED TO THE FAR
SOUTHWESTERN PORTION OF THE CWA AND MAINLY SOUTH OF THE HAL ROGERS
PARKWAY.

FURTHER NORTH...THE RENEWAL OF THE MODERATE TO HEAVY RAINS WILL BE
ACCOMPANIED BY A FEW EMBEDDED THUNDERSTORMS. THESE AREAS WILL BE MOST
UNDER THREAT OF FLOODING FROM THE PROLONGED RAINS OF THE NEXT SEVERAL
HOURS AND INTO THE EARLY MORNING. THE FLOOD WATCH REMAINS IN EFFECT
FOR THIS AREA FOR THAT REASON. FURTHER SOUTH...DEPENDING ON HOW MUCH
THE STORMS CAN HOLD TOGETHER WITH THEIR TORRENTIAL RAINS...FLASH
FLOODING WILL BE A CONCERN THAT WILL NEED TO BE MONITORED CLOSELY.
MOST OF THE SOUTHERN THREAT AREA CONTINUES TO BE CONTAINED IN THE
FLOOD WATCH...WITH BELL COUNTY THE NOTABLE EXCEPTION. WITH SOME
UNCERTAINTY OVER HOW WELL THE STORMS CAN MAINTAIN THEMSELVES INTO FAR
EAST KENTUCKY WILL KEEP BELL OUT OF THE WATCH FOR NOW...BUT THEY WILL
HAVE TO BE MONITORED CLOSELY FOR EXCESSIVE RUNOFF GIVEN THEIR GAUDY
RAIN AMOUNTS FROM THIS MORNING.

ADDITIONALLY...THE LATEST RFC RIVER GUIDANCE...INCORPORATING THE
PCPN FROM THE PAST 12 TO 18 HOURS WITH THE FORECAST QPF FOR THE
REMAINDER OF THE NIGHT...HAS BROUGHT MOST OF THE CREST FOR RIVER
POINTS LOWER...PARTICULARLY OVER THE KENTUCKY BASIN. ON THE OTHER
HAND...SEVERAL POINTS ALONG THE CUMBERLAND WILL LIKELY SEE HIGHER
CRESTS. THESE WILL BE INCORPORATED INTO THE THE NEW RIVER
FORECASTS...BUT IF THEY REMAIN BELOW FLOOD STAGE NO PRODUCTS WILL BE
ISSUED PRIOR TO THE RIVERS APPROACHING ACTION STAGE. UPDATES TO THE
FORECAST HAVE BEEN SENT...THOUGH FURTHER ADJUSTMENTS ARE POSSIBLE
DEPENDING ON HOW THE SITUATION EVOLVES OVER THE NEXT SEVERAL HOURS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT/

RAIN IS BUILDING BACK INTO THE AREA LATE THIS AFTERNOON. THE LULL IN
THE RAIN OVER EASTERN PORTIONS OF OUR CWA EARLY TODAY WILL LIKELY BE
RESPONSIBLE FOR TAKING A SIGNIFICANT BITE OUT OF THE OVERALL QPF
TOTALS FOR THIS EVENT. INTERESTINGLY ENOUGH...HIGHEST TOTALS HAVE
BEEN CLOSER TO THE INTERSTATE 75 CORRIDOR AND ALONG THE KY...TN STATE
LINE WHERE AN INCH OR MORE OF RAIN HAS FALLEN. MODELS TRENDS THUS FAR
HAVE BEEN TOO FAR NORTH WITH THE PLACEMENT OF THE HIGHEST RAINFALL
TOTALS. MORNING SOLUTIONS HAVE ALSO SHIFTED THE AXIS OF HEAVIEST
PRECIPITATION WITH THIS SYSTEM NORTHWARD CLOSER TO THE OHIO RIVER.
RADAR TRENDS DO SHOW THE BULK OF PRECIPITATION SHIFTING NORTHWARD
WITH TIME NOW. HOWEVER...BASED ON RECENT PERFORMANCE WILL KEEP
CURRENT WATCH INTACT IN CASE MODELS ARE AGAIN TOO FAR NORTH WITH
PLACEMENT OF HIGHEST QPF TOTALS FROM NOW THROUGH FRIDAY MORNING. WE
STILL HAVE THE COLD FRONT TO CONTEND WITH...SO ISOLD THUNDERSTORMS
AND FLASH FLOODING WILL CONTINUE TO BE A TREAT UNTIL THE FRONT MAKES
IT THROUGH THE AREA BY EARLY FRIDAY MORNING. ALSO USED A NON DIURNAL
TREND FOR OVERNIGHT TEMPS...WITH HOURLY TEMPS DRIVEN BY THE PASSING
BOUNDARY.

A NEW CONCERN HAS RISEN AND CENTERS ON A DEVELOPING 70 TO 80 KT H850
LOW LEVEL JET OVERNIGHT. FCST SOUNDINGS AND THETA-E TIME HEIGHT
PROFILES INDICATE THE BOUNDARY LAYER WILL SUCCUMB TO THESE HIGHER
WINDS AND MIX DOWN TO THE SFC LATE TONIGHT...OR TOWARDS DAWN FRIDAY
MORNING AS THE MAIN SFC LOW OF THIS STORM SYSTEM PASSES JUST TO OUR
NORTHWEST. WINDS WILL CONTINUE TO GUST BEHIND THE FRONT FOR SEVERAL
HOURS. DECIDED TO ISSUE A LAKE WIND ADVISORY FOR THE AREA FOR THE
POTENTIAL OF HIGHER WIND GUSTS. WILL ALSO PASS CONCERNS ON TO
UPCOMING SHIFTS. WITH A NOW SATURATED GROUND AND THE ADDITIONAL
RAINFALL EXPECTED OVERNIGHT...FELLED TREES AND ASSOCIATED MUD SLIDES
WILL BECOME A HAZARD.

.LONG TERM.../TOMORROW THROUGH THURSDAY/

THE MODELS ARE IN UNUSUALLY GOOD AGREEMENT. ONCE THE UPPER TROUGH
MOVES THOUGH THE AREA ON FRIDAY...THEN THE WE STAY UNDER A ZONAL FLOW
REGIME UNTIL ANOTHER UPPER TROUGH ROTATES THROUGH THE AREA FROM
SUNDAY TO MONDAY.

THE FRONT WILL BE MOVING ACROSS EASTERN KENTUCKY TOMORROW MORNING BETWEEN
7 AND 11 AM. THE TIME HEIGHT OUTPUT ARE SHOWING VERTICAL THETA
SURFACES WITH THE FRONT. THIS WILL ALLOW FOR THE HIGHER VELOCITY
WINDS ALOFT TO EASILY MIX DOWN TO THE SURFACE. WE HAVE ISSUED A LAKE
WIND ADVISORY FOR THIS SYSTEM HOWEVER MAY HAVE TO UPGRADE TO A
GENERAL WIND ADVISORY. WE WILL WAIT UNTIL WE SEE THE MODEL RUNS THIS
EVENING AND WE WILL ALSO HAVE THE ADVANTAGE OF LOOKING AT UPSTREAM
STATIONS TO SEE WHAT HAPPENS WHEN THE FRONT PASSES THERE. THE HEAVY
RAIN SHOULD CUT OFF PRETTY ABRUPTLY WITH THE FRONTAL PASSAGE AND THEN
TRANSITION TO SCATTERED SHOWERS. THESE SHOWERS WILL BE ENHANCED WITH
THE UPSLOPE FLOW BEHIND THE FRONT. HIGH PRESSURE WILL THEN MOVE IN
AND DOMINATE THROUGH SATURDAY. ON SUNDAY...THE LEADING EDGE OF THE
NEXT SYSTEM WILL BE MOVING INTO THE AREA. THIS SYSTEM WILL FINALLY
MOVE OUT OF THE AREA ON MONDAY NIGHT. THE AREA WILL REMAIN DRY
THROUGH THE REST OF THE FORECAST. WITH THE MODELS IN GOOD
AGREEMENT...GENERALLY STAYED CLOSE TO MOS FOR THE TEMPERATURES.

&&

.AVIATION.../00Z TO 24Z/

THE POTENT STORM SYSTEM IS BREWING OVER THE CENTRAL MISSISSIPPI BASIN
AND HAS SPAWNED A WARM FRONT THAT IS LIFTING SLOWLY NORTH THROUGH
KENTUCKY. LIGHT TO MODERATE RAINS ARE FALLING ALONG AND NORTH OF THIS
BOUNDARY WITH LOWER CIGS AND VIS. TO THE SOUTH...THE PCPN IS
TAPERING OFF WHILE CIGS RISE AND VIS IMPROVES. A TRANSITION WILL TAKE
PLACE THIS EVENING AS THE FRONT LIFTS NORTH IN CONJUNCTION WITH THE
APPROACH OF THE MAIN LOW AND ITS STRONG COLD FRONT. THIS RESPITE FROM
THE POORER AVN CONDITIONS WILL BE QUITE BRIEF...THOUGH...AS THE LOW
AND ITS FRONT SWARMS INTO EAST KENTUCKY LATER TONIGHT WITH LOW CIGS
AND VIS. EMBEDDED THUNDERSTORMS WILL BE POSSIBLE AS WELL THIS EVENING
ALONG THE STRENGTHENING WARM FRONT AND ALSO AS ISOLATED CELLS TO ITS
SOUTH. HAVE ADDED THIS TO THE TAFS AND GRIDS. AN ADDITIONAL CONCERN
IS THE HIGH WINDS JUST OFF THE SURFACE THAT WILL HAVE TROUBLE MIXING
DOWN UNTIL THE FRONT GETS CLOSER. FOR THIS REASON HAVE CONTINUED THE
LLWS IN ALL THE TAFS WELL INTO THE NIGHT. WINDS WITH THE ACTUAL FRONT
WILL ALSO BE GUSTY...BUT THE WIND DIRECTIONS SWITCH TO THE WEST
SHOULD SIGNAL THE START OF IMPROVING AVN CONDITIONS WITH CIGS RISING
AT LEAST TO MVFR ALONG WITH VIS...THOUGH SCATTERED LIGHT SHOWERS WILL
STILL BE AROUND THROUGH THE MORNING HOURS OF FRIDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR KYZ044-050>052-
058>060-068-069-079-080-083>086-104-106>109-111-112-114-116.

LAKE WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

SEVERE THUNDERSTORM WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR
KYZ068-069-079-080-083>088-111>118.

&&

SHORT TERM/MESOSCALE...RAY/GREIF
LONG TERM....JJ
AVIATION...GREIF
Hazardous weather outlook, Feb 25, 12:20 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1220 AM EST FRI FEB 25 2011

KYZ044-050>052-058>060-104-106>109-260830-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE
1220 AM EST FRI FEB 25 2011

...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED OVERNIGHT. BETWEEN 1 AND 2 INCHES OF ADDITIONAL RAINFALL IS
POSSIBLE ACROSS THE AREA TONIGHT...RESULTING IN A POTENTIAL STORM
TOTAL OF AROUND 3 INCHES FOR MANY AREAS. LOCALLY HEAVIER AMOUNTS WILL
BE POSSIBLE...ESPECIALLY WHERE ANY THUNDERSTORMS OCCUR. EXCESSIVE
RUNOFF FROM HEAVY RAIN WILL CAUSE RAPID RISES ON AREA CREEKS AND
STREAMS. IN ADDITION...WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH
LATE TONIGHT...WITH GUSTS AS HIGH AS 40 MPH. HIGH WIND GUSTS IN
COMBINATION WITH A SATURATED GROUND MAY CAUSE SOME TREES TO
TOPPLE...LEADING TO A POTENTIAL FOR MUD SLIDES AND WASH OUTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERAL RIVERS ARE EXPECTED TO RUN HIGH ON FRIDAY AND FRIDAY NIGHT
WITH RIVER FLOODING POSSIBLE IN A FEW LOCATIONS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS
ARE ALSO EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED...TREES BLOWN
OVER...OR RAINFALL AMOUNTS OF AN INCH OR GREATER.

KYZ068-069-079-080-083>086-111-112-114-116-260830-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-LEE-
BREATHITT-OWSLEY-CLAY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
BEATTYVILLE...JACKSON...BOONEVILLE...MANCHESTER
1220 AM EST FRI FEB 25 2011

...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...SEVERE THUNDERSTORM WATCH 18 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED. BETWEEN 1 AND 2 INCHES OF ADDITIONAL RAINFALL IS POSSIBLE
ACROSS THE AREA TONIGHT...RESULTING IN A POTENTIAL STORM TOTAL OF
AROUND 3 INCHES FOR MANY AREAS. LOCALLY HEAVIER AMOUNTS WILL BE
POSSIBLE...ESPECIALLY WHERE ANY THUNDERSTORMS OCCUR. EXCESSIVE
RUNOFF FROM HEAVY RAIN WILL CAUSE RAPID RISES ON AREA CREEKS AND
STREAMS. IN ADDITION...WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH
LATE TONIGHT...WITH GUSTS AS HIGH AS 40 MPH. HIGH WIND GUSTS IN
COMBINATION WITH A SATURATED GROUND MAY CAUSE SOME TREES TO
TOPPLE...LEADING TO A POTENTIAL FOR MUD SLIDES AND WASH OUTS.

A FEW OF THE THUNDERSTORMS COULD BE SEVERE INTO THE EARLY MORNING HOURS
WITH DAMAGING WIND GUSTS THE MAIN THREAT...THOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERAL RIVERS ARE EXPECTED TO RUN HIGH ON FRIDAY AND FRIDAY NIGHT
WITH RIVER FLOODING POSSIBLE IN A FEW LOCATIONS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS
ARE ALSO EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED...WIND
DAMAGE...OR RAINFALL AMOUNTS OF AN INCH OR GREATER.

KYZ087-088-113-115-117-118-260830-
BELL-HARLAN-KNOTT-PERRY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
HINDMAN...HAZARD...HYDEN...WHITESBURG
1220 AM EST FRI FEB 25 2011

...SEVERE THUNDERSTORM WATCH 18 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED. UP TO AN INCH OF ADDITIONAL RAINFALL WILL BE POSSIBLE
TONIGHT...FOR A POTENTIAL STORM TOTAL OF BETWEEN 1.5 AND 2.5 INCHES.
LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE...ESPECIALLY WHERE
THUNDERSTORMS OCCUR. EXCESSIVE RUNOFF FROM ANY HEAVY RAIN COULD CAUSE
SMALL STREAMS AND POOR DRAINING URBAN AREAS TO FLOOD. IN
ADDITION...WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH LATE
TONIGHT...WITH GUSTS AS HIGH AS 40 MPH. HIGH WIND GUSTS IN
COMBINATION WITH A SATURATED GROUND MAY CAUSE SOME TREES TO
TOPPLE...LEADING TO A POTENTIAL FOR MUD SLIDES AND WASH OUTS.

A FEW OF THE THUNDERSTORMS COULD BE SEVERE INTO THE EARLY MORNING HOURS
WITH DAMAGING WIND GUSTS THE MAIN THREAT...THOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS
ARE ALSO EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED...WIND
DAMAGE...OR RAINFALL AMOUNTS OF AN INCH OR GREATER.

KYZ110-119-120-260830-
FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...PRESTONSBURG...INEZ...PIKEVILLE
1220 AM EST FRI FEB 25 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED. UP TO AN INCH OF ADDITIONAL RAINFALL WILL BE POSSIBLE
TONIGHT...FOR A POTENTIAL STORM TOTAL OF BETWEEN 1.5 AND 2.5 INCHES.
LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE...ESPECIALLY WHERE
THUNDERSTORMS OCCUR. EXCESSIVE RUNOFF FROM ANY HEAVY RAIN COULD CAUSE
SMALL STREAMS AND POOR DRAINING URBAN AREAS TO FLOOD. IN
ADDITION...WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH LATE
TONIGHT...WITH GUSTS AS HIGH AS 40 MPH. HIGH WIND GUSTS IN
COMBINATION WITH A SATURATED GROUND MAY CAUSE SOME TREES TO
TOPPLE...LEADING TO A POTENTIAL FOR MUD SLIDES AND WASH OUTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS
ARE ALSO EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED...TREES BLOWN
OVER...OR RAINFALL AMOUNTS OF AN INCH OR GREATER.

RAY/GREIF

In the hours before

Local storm report, Feb 24, 10:42 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 PM EST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       5 NE HAZARD             37.30N 83.13W
02/24/2011  E0.00 INCH       PERRY              KY   LAW ENFORCEMENT

            ROCK SLIDE ON HIGHWAY 80 NEAR THE JUNCTION OF HIGHWAY
            476.

&&

KAS
Local storm report, Feb 24, 10:43 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1043 PM EST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HEAVY RAIN       IRVINE                  37.70N 83.97W
02/24/2011  M1.70 INCH       ESTILL             KY   EMERGENCY MNGR

&&

KAS
Local storm report, Feb 24, 11:36 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1136 PM EST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND DMG 1 S SOMERSET            37.07N 84.61W
02/24/2011                   PULASKI            KY   LAW ENFORCEMENT

            ONE TREE DOWN WHICH FELL ON A VEHICLE.

&&

JCARICO
Local storm report, Feb 24, 11:47 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1147 PM EST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLOOD            MEANS                   37.95N 83.76W
02/24/2011                   MENIFEE            KY   LAW ENFORCEMENT

            THE MENIFEE COUNTY 911 DISPATCHER RECEIVED A REPORT OF
            WATER ACROSS US HWY 460 IN THE MEANS COMMUNITY.

&&

AR
Special weather statement, Feb 24, 11:48 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1148 PM EST THU FEB 24 2011

KYZ058-068-069-079-080-083>087-111-114-116-250600-
ESTILL-ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-LEE-JACKSON-
OWSLEY-CLAY-KNOX-BELL-
1148 PM EST THU FEB 24 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 100 AM EST FRIDAY MORNING...

   SOUTHERN ESTILL...
   LEE...
   JACKSON...
   OWSLEY...
   ROCKCASTLE...
   PULASKI...
   CLAY...
   LAUREL...
   KNOX...
   WAYNE...
   WHITLEY...
   MCCREARY AND
   WESTERN BELL.

AT 1146 PM EST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FROM 12 MILES WEST OF HARRODSBURG TO 28 MILES WEST OF
ALBANY...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PARNELL AROUND
1225 AM EST...FAUBUSH AROUND 1230 AM EST...TRIMBLE AROUND 1235 AM
EST...OIL VALLEY AROUND 1240 AM EST...WOODSTOCK AROUND 1245 AM EST...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

KAS
Special weather statement, Feb 25, 1:18 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
118 AM EST FRI FEB 25 2011

KYZ069-080-084>088-111>117-250700-
LAUREL-WHITLEY-MCCREARY-LEE-BREATHITT-JACKSON-OWSLEY-KNOTT-PERRY-
CLAY-LESLIE-KNOX-HARLAN-BELL-
118 AM EST FRI FEB 25 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 200 AM EST FRIDAY MORNING...

   SOUTHEASTERN LEE...
   SOUTHERN BREATHITT...
   SOUTHEASTERN JACKSON...
   OWSLEY...
   WESTERN KNOTT...
   PERRY...
   CLAY...
   SOUTHEASTERN LAUREL...
   LESLIE...
   KNOX...
   WESTERN HARLAN...
   WHITLEY...
   EXTREME SOUTHEASTERN MCCREARY AND
   BELL.

AT 117 AM EST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BEATTYVILLE TO 10 MILES SOUTHWEST OF
WILLIAMSBURG...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ATHOL AROUND
125 AM EST...CHENOWEE AROUND 130 AM EST...DUMONT AROUND 135 AM EST...
SMITH BRANCH AROUND 140 AM EST...TOULOUSE AROUND 145 AM EST...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 50
MPH...AND FREQUENT LIGHTNING IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHEASTERN KENTUCKY.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:23 AM ESTSevere Thunderstorm WarningJKLJackson, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more52 min
Feb 25, 12:38 AM ESTFlash Flood WarningJKLJackson, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more6 hr
Feb 25, 12:48 AM ESTAreal Flood AdvisoryJKLBath, Estill, Fleming, Jackson, Menifee, Montgomery and 2 more6 hr
Feb 25, 1:10 AM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Lee, Leslie and 1 more5 hr
Feb 25, 1:21 AM ESTAreal Flood AdvisoryJKLBreathitt, Elliott, Johnson, Magoffin, Morgan, Perry and 1 more5 hr
Feb 25, 1:51 AM ESTFlash Flood WarningJKLBell, Harlan, Knox5 hr
Feb 25, 5:07 AM ESTRiver Flood AdvisoryJKLLee27 hr
Feb 25, 5:07 AM ESTRiver Flood AdvisoryJKLEstill52 hr
Feb 25, 5:07 AM ESTRiver Flood AdvisoryJKLEstill, Powell50 hr
Feb 25, 5:43 AM ESTRiver Flood WarningJKLWhitley41 hr
Feb 25, 6:30 AM ESTAreal Flood WarningJKLJackson, Rockcastle4 hr
Feb 25, 10:07 AM ESTRiver Flood AdvisoryJKLKnox26 hr
Feb 25, 12:03 PM ESTRiver Flood AdvisoryJKLBell7 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.